Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 25, 2002, 4:53 PM EDT for Marion County, South Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 25, 2002, 4:53 PM EDT (20:53 UTC)
- Expired
- Aug 25, 2002, 6:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:58 PM EDT | Thunderstorm Wind 55 E | Marion, SC | Spotter reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
182 WUUS52 KILM 252053 SVRILM SCC067-252200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 453 PM EDT SUN AUG 25 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 600 PM EDT * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER MARION...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAINS AT 505 PM GAPWAY AT 515 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ SRP LAT...LON 3421 7953 3403 7950 3409 7922 3428 7915
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:15 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 25, 2:15 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT SUN AUG 25 2002 SHWRS/TSTMS BREAKING OUT ACROSS WESTERN SC AHEAD OF THE TAIL END OF A VORT LOBE FORECAST TO SWING MOSTLY NW OF CWF. HOWEVER..GIVEN MODEL SIMILARITIES WILL INCREASE TO LIKELY POPS INLAND PORTIONS CWF OVERNIGHT. MODELS SUGGEST POTENTIAL FOR SEVERAL ROUNDS OF PCPN WITH TOTAL QPF FOR EVENT NEAR 2 INCHES. WILL CONTINUE LIKELY POPS THRU MON WITH CHANCE POPS TUE/WED. TEMP GUIDANCE NOT DISSIMILAR. EXTENDED: BY THURSDAY UPPER LOW OVER MID TENNESSEE VLY BEGINS TO RETROGRADE AND WEAKEN WHILE BERMUDA HIGH BEGINS TO DOMINATE REGIONS WEATHER. MODELS SUGGEST WINDS FIELDS WILL BACK SUFFICIENTLY FOR MORE EASTERLY FETCH THEREFORE MINIMIZING PCPN CHANCES. EXPECT PC SKIES AND TEMPS BACK TO NORMAL TOWARD END OF WEEK OVER WEEKEND. MARINE: AS FRONT SLOWLY DROPS SOUTHWARD OVER THE AREA WINDS SHOULD REMAIN WEAK AS UPPER LEVEL LOW TRIES TO DROP SOUTH AND WEST OVER THE NEXT FEW DAYS. WIND WILL BECOME SOUTHWESTERLY AS FRONT LIFTS BACK TO THE NORTH AND AS LOW TO THE WEST WEAKENS AND DRIFTS WESTWARD WINDS WILL VEER TO A MORE SOUTHEAST DIRECTION. WIND SPEEDS ARE FORECAST TO INCREASE WITH INCREASING GRADIENT BUT SPEEDS SHOULD BE BELOW THE THRESHOLD CRITERIA. FCSTID = 01 PRELIMINARY NUMBERS KILM 75 85 73 85 / 40 70 60 40 KLBT 73 85 70 85 / 50 70 60 50 KFLO 73 86 71 86 / 60 70 60 50 KMYR 75 85 73 84 / 60 70 60 30 .ILM... NC...NONE. SC...NONE. RWA/DRH
In the hours before
Special weather statement, Aug 25, 4:42 PM EDT, 11 minutes before
SCZ017-023-024-032>034-039-252145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 442 PM EDT SUN AUG 25 2002 ...STRONG THUNDERSTORMS AFFECTING PORTIONS OF FLORENCE AND MARION COUNTIES... STRONG THUNDERSTORMS BETWEEN LAKE CITY AND EFFINGHAM...BETWEEN FLORENCE AND CARTERSVILLE...AND SOUTH OF THE COMMUNITIES OF PEE DEE AND MARION...WILL MOVE SLOWLY NORTHEAST THROUGH 545 PM. THE STORMS WILL BE ACCOMPANIED BY INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS OF TWO AND A HALF INCHES. OTHER SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS NORTHERN DARLINGTON AND INTO WESTERN MARLBORO COUNTIES FROM 500 PM TO 530 PM. && MR
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:58 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 62 min |
| Aug 24, 10:06 PM EDT | Special Marine Warning | ILM | 69 min | |
| Aug 24, 10:34 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 46 min |
| Aug 24, 10:39 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 66 min |
| Aug 24, 10:51 PM EDT | Special Marine Warning | ILM | 69 min | |
| Aug 24, 10:54 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 26 min |
| Aug 25, 5:20 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 60 min |
| Aug 25, 5:23 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 62 min |
| Aug 25, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 57 min |
| Aug 25, 6:30 PM EDT | Special Marine Warning | ILM | 90 min | |
| Aug 25, 6:30 PM EDT | Special Marine Warning | ILM | 90 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.